Kentucky, 2016

Damaging Winds in Kentucky, July 6, 2016

July 6, 2016 · NWS JKL · 6 events in 3 counties and zones

A cluster of strong to severe thunderstorms, that initially formed in western Kentucky, downed numerous trees in Pulaski and portions of Laurel county during the evening hours of July 6, 2016.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A cluster of strong to severe thunderstorms, that initially formed in western Kentucky, downed numerous trees in Pulaski and portions of Laurel county during the evening hours of July 6, 2016.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 6, 2:33 PM EST, 2 hours earlier.

Area forecast discussion, Jul 6, 2:33 PM EST, 2 hours before
Area Forecast Discussion
National Weather Service Jackson KY
333 PM EDT WED JUL 6 2016

.SHORT TERM...(This evening through Thursday night)
Issued at 333 PM EDT WED JUL 6 2016

Convection that was over central Indiana this morning held
together as it moved southeast through the day, with the remnants
of a broken line now approaching the NW part of the forecast
area. Scattered convection has also developed over the northern
and western part of the forecast area as the cap that was in place
earlier in the day now appears to be breaking. Shear is lacking
across the area right now, but surface based CAPE is in excess of
2500 J/kg. So far the strongest storms have remained near and
north of the Ohio river...and convective trends in our area have
been for showers and storms to begin growing, but then dissipate
rather quickly before becoming very strong. Storms should remain
rather unorganized for the next several hours but a few strong storms
are still possible in our area this evening.

A much more significant complex of storms is over western
KY, associated with a mid level short wave. This wave is moving
east. The 12z runs of the ECMWF, GFS and NAM suggest fairly
widespread showers and thunderstorms tonight, but the latest HRRR
shows the main convective complex now over western KY moving more
to the south. Will carry high rain chances tonight, but the main
severe and flash flood threat should remain to our west. This is
supported by the latest SPC and WPC outlooks.

With the passage of the short wave, only some disorganized
convection is expected on Thursday into Thursday night.

.LONG TERM...(Friday through Wednesday)
Issued at 333 PM EDT WED JUL 6 2016

The models were in decent agreement with the overall large scale
weather pattern to begin the extended. The current consensus is
centering around a large trough of low pressure that is progged to
move slowly eastward across the Great Lakes and into New England
over the weekend. Our weather maker would be the surface cold front
that will trail from the upper low and across Kentucky, Tennessee,
and Arkansas. The issue, initially at least, will be how much
moisture will be available for the front to work with, and its
distribution along the boundary. At this time, the decision was made
to go with isolated to scattered showers and storms Friday and
Friday night across the area, accounting for the presence of a slow
moving front and moisture feed from the Gulf of Mexico that will
interact with the boundary. The showers and storms should taper off
during the day on Saturday from north to south as the front sags
slowly southward into the Tennessee valley. Based on the latest
model guidance, most of eastern Kentucky should be dry Saturday
through late Sunday night, as a weak ridge of high pressure settles
over a large part of the area. We may see a few showers and storms
lingering along the Tennessee border over the weekend, as the front
will not be that far south. Our next good push of rain will most
likely be Monday through Tuesday night, as the boundary that is
forecast to go through our area Friday and Friday night, begins to
move back toward us as warm front. This boundary to looks to be a
slow mover as well, which would give us rain chances through mid
week. The issue once again will be the amount of lift, instability,
and moisture that will accompany the front as it moves through. That
being said, decided to go once again with fairly low precipitation
probabilities, to account for the models lack of agreement.

The period is still on track to start off very warm yet again as a
stagnant moisture laden air mass is still expected to be in place.
Highs on Friday could easily top out in the lower 90s for most
locations across eastern Kentucky. The rest of the extended should
feature near normal temperatures, with highs generally in the mid to
upper 80s each day and lows in the 60s each night. Friday night
looks to quite warm and muggy, with lows in the lower 70s on tap.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 135 PM EDT WED JUL 6 2016

Isolated showers were developing across the forecast area as of
1735Z. Some of these should develop into thunderstorms by 1830Z.
At the same time a broken line of thunderstorms from SW OH
extending southwest along the OH river continues to work east.
Based on current trends the broken like of thunderstorms should
move across the northern part of the forecast area this afternoon.
As such, will carry a brief thunderstorm in the SYM TAF this
afternoon based on current timing and trends. For the other TAF
sites thunder occurrence is much less certain this afternoon so
will carry VCTS for the remainder of the day for SJS, JKL, LOZ and
SME.

A complex of showers and thunderstorms is expected to move across
the area late tonight and early Thursday bringing lowering
visibility and ceilings. Once this complex passes IFR ceilings
should linger into the day on Thursday before gradually improving
to MVFR and then eventually VFR Thursday afternoon.

&&

.JKL Watches/Warnings/Advisories...
None.
&&

SHORT TERM...SBH
LONG TERM...AR
AVIATION...SBH
Hazardous weather outlook, Jul 6, 2:53 PM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
353 PM EDT WED JUL 6 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
353 PM EDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY. SOME THUNDERSTORMS COULD BECOME STRONG
TO SEVERE THIS EVENING WITH LOCALLY DAMAGING WINDS BEING THE MAIN
THREAT. IN ADDITION...THUNDERSTORMS COULD BRING LOCALIZED VERY
HEAVY RAIN...LEADING TO ISOLATED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM THURSDAY THROUGH TUESDAY.

SOME THUNDERSTORMS ON FRIDAY AFTERNOON AND EVENING COULD BE STRONG
TO SEVERE WITH DAMAGING WINDS AND HEAVY RAIN BEING THE MAIN
THREATS.

ADDITIONALLY...VERY HUMID CONDITIONS WILL CONTINUE THROUGH THE END
OF THE WORK WEEK. ON FRIDAY...HEAT INDICES SHOULD APPROACH OR
REACH 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY DAMAGING WINDS OR FLOODING
TONIGHT.

JP/SBH

In the hours before

Special weather statement, Jul 6, 4:33 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
533 PM EDT WED JUL 6 2016

KYZ087-088-062230-
BELL-HARLAN-
533 PM EDT WED JUL 6 2016

...A STRONG THUNDERSTORM WILL AFFECT BELL...HARLAN...

AT 532 PM EDT...A STRONG THUNDERSTORM WAS OVER PONZA...OR NEAR
PINEVILLE...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PINEVILLE...CALVIN...LIGGETT...MIRACLE...BLACK SNAKE...OAKS...CARY...
PONZA...STRAIGHT CREEK...KETTLE ISLAND...CLEAR CREEK SPRINGS...
HUTCH...HENSLEY STORE...VARILLA...ARJAY...KENTENIA...MARY ALICE...
CUBAGE...BALKAN AND MELDRUM.

THIS INCLUDES U.S. HIGHWAY 25 EAST IN BELL COUNTY BETWEEN MILE
MARKERS 4 AND 15.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3665 8376 3682 8372 3680 8331 3670 8334
      3667 8343 3667 8353 3664 8358 3664 8361
      3663 8362 3662 8365
TIME...MOT...LOC 2132Z 281DEG 19KT 3672 8366

GEOGERIAN

The radar

The Jackson,KY radar (KJKL), 134 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
July 6, 4:33 PM EST
Where
Pulaski County, 0.69 mi N of Bronston
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.990, -84.620

A tree was blown down on Old Waitsboro Road.

Thunderstorm Wind, Pulaski

When
July 6, 4:33 PM EST
Where
Pulaski County, 1.1 mi W of Nancy
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.070, -84.750

Trees were blown down on Lanetown Road.

Thunderstorm Wind, Pulaski

When
July 6, 4:37 PM EST
Where
Pulaski County, 1.3 mi WNW of Burnside
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.990, -84.600

A tree was blown down along Lakeshore Drive.

Thunderstorm Wind, Pulaski

When
July 6, 4:40 PM EST
Where
Pulaski County, 1.3 mi ESE of Nancy
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.060, -84.710

Trees were blown down along Hwy 3189.

Thunderstorm Wind, Laurel

When
July 6, 5:30 PM EST
Where
Laurel County, 0.69 mi S of Lily
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.020, -84.080

Multiple trees were blown down.

Thunderstorm Wind, Rowan

When
July 6, 6:32 PM EST
Where
Rowan County, 1.27 mi WNW of Hilda to 1.21 mi NW of Hilda
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.236, -83.522

An NWS storm survey revealed multiple trees snapped and uprooted at a residence on Treebrook Lane as well as additional tree damage along Highways 158 and 32 north of Morehead.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634130, 634131, 634132, 634133, 634134, 635270.